Kansas, 2011

Tornado and Hail in Kansas, June 18, 2011

June 18, 2011 · NWS GLD · 7 events in 5 counties and zones

A supercell thunderstorm, embedded in a line of storms, moved southeast across Cheyenne County Colorado during the afternoon producing a tornado, wind damage and hail up to baseball size. The storms eventually moved into western Kansas and produced another brief tornado in Gove County Kansas and a handful of marginally severe wind and hail events before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A supercell thunderstorm, embedded in a line of storms, moved southeast across Cheyenne County Colorado during the afternoon producing a tornado, wind damage and hail up to baseball size. The storms eventually moved into western Kansas and produced another brief tornado in Gove County Kansas and a handful of marginally severe wind and hail events before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 18, 1:10 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 18, 1:10 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SAT JUN 18 2011

.DISCUSSION...
200 PM MDT SAT JUN 18 2011

ANOTHER BATCH OF THUNDERSTORMS CURRENTLY ACROSS FAR EASTERN
COLORADO WILL ROLL THROUGH MUCH OF THE AREA THROUGH EARLY EVENING
AS YET ANOTHER WEATHER DISTURBANCE MOVES THROUGH. FOR SUNDAY
TEMPERATURES TO RETURN ABOVE NORMAL WITH 85-90 IN FAR EASTERN
COLORADO...90-100 EAST OF THE BORDER AS DRYLINE PUSHES NORTHEAST
ON GUSTY SOUTHWEST WINDS AT THE SFC. BETTER MOISTURE AND
INSTABILITY FAVOR AREAS GENERALLY NORTH OF INTERSTATE 70 FOR
AFTERNOON SHOWERS AND THUNDERSTORMS. AS A COLD FRONT AND UPPER
TROUGH ADVANCE EAST SUNDAY NIGHT SHOWER AND THUNDERSTORM ACTIVITY
WILL SLOWLY INCREASE ACROSS FAR EASTERN COLORADO AND ADJACENT
COUNTIES IN SOUTHWEST NEBRASKA AND WESTERN KANSAS. VERY WARM 700MB
TEMPS WILL LIMIT/CAP ANYTHING FURTHER EAST. MUCH COOLER
TEMPERATURES ON MONDAY UNDERNEATH THE UPPER LOW WITH HIGHS AROUND
70 EXCEPT LOW 80S FROM HILL CITY TO TRIBUNE. NORTHWEST WINDS IN
THE BREEZY TO WINDY CATEGORY. POST FRONTAL WRAPAROUND SHOWERS AND
THUNDERSTORM COVERAGE EXPECTED TO INCREASE DURING THE DAY
DECREASING FROM WEST TO EAST MONDAY NIGHT. ON TUESDAY UPPER LOW
SLOWLY LIFTS NORTHEAST BUT THE AREA WELL WITHIN ITS INFLUENCE AS
850 TEMPS SHOW ONLY A SLIGHT RISE. WILL AIM FOR HIGHS IN THE 70S
EXCEPT 80S FROM HILL CITY TO TRIBUNE.

FOR THE EXTENDED PERIODS WEDNESDAY THROUGH SATURDAY...UPPER RIDGE
BUILDS INTO THE AREA FROM THE SOUTHWEST ALLOWING HIGH TEMPERATURES
TO REBOUND ABOVE NORMAL BY THURSDAY WITH NO PRECIPITATION
EXPECTED. FOR FRIDAY AND SATURDAY UPPER RIDGE SQUASHED SLIGHTLY
SOUTHWARD AS UPPER TROUGH ENTERS THE PACIFIC NORTHWEST.
TEMPERATURES IN THE MID 80S TO LOW 90S EACH DAY WITH LITTLE CHANCE
OF PRECIPITATION.

007

&&

.AVIATION...
1125 AM MDT SAT JUN 18 2011

CURRENT RADAR SHOW THUNDERSTORMS DEVELOPING OVER EASTERN COLORADO.
HAVE VCTS STARTING OUT THE TAF FOR KGLD...THEN HAVE A TEMPO GROUP
DURING THE BEST TIME FRAME FOR THE STORMS TO MOVE IN. HAVE A TEMPO
GROUP DURING THE FIRST 6 HOURS AT KMCK IN CASE STORMS MIGRATE THAT
FAR DURING THE FIRST PART OF THE TAF. STORMS SHOULD BE OUT OF THE
AREA AFTER 6Z. SOUNDINGS AT BOTH LOCATIONS SHOW A POSSIBILITY FOR
FOG TO MOVE IN AFTER 6Z. INCLUDED A SLIGHT VISIBILITY RESTRICTION
AND SOME LOW CLOUDS FOR THIS.

JTL

&&

.FIRE WEATHER...
200 PM MDT SAT JUN 18 2011

AREAS ALONG AND SOUTH OF THE INTERSTATE WILL HAVE MIN RH OF 20
PERCENT OR LESS SUNDAY AFTERNOON WITH TRIBUNE AND LEOTI AREAS
CLOSER TO 10 PERCENT. GUSTY SOUTHWEST WINDS ARE EXPECTED WHICH
WOULD LIKELY CREATE HAZARDOUS FIRE WEATHER CONDITIONS.
HOWEVER...WITH RECENT RAINFALL THE LAST NIGHT OR TWO AND MORE
POSSIBLE TONIGHT WILL HOLD OFF ON ANY FIRE WEATHER HIGHLITES.

007

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 18, 10:00 AM MST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1100 AM MDT SAT JUN 18 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1100 AM MDT SAT JUN 18 2011 /1200 PM CDT SAT JUN 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE TRI-STATE AREA. STORMS WILL DEVELOP IN EASTERN
COLORADO DURING THE AFTERNOON AND MOVE EAST INTO KANSAS AND
EXTREME SOUTHWEST NEBRASKA DURING THE AFTERNOON AND EVENING. THE
MAIN THREAT WILL BE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TRI-STATE
AREA SUNDAY AFTERNOON AND EVENING.  THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING TORNADOES AND LARGE HAIL.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TRI-STATE
AREA NEARLY EVERY DAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 18, 2:11 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
311 PM MDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             9 SW JOES               39.56N 102.80W
06/18/2011  E1.00 INCH       KIT CARSON         CO   PUBLIC

&&

024
Local storm report, Jun 18, 2:49 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM MDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     FUNNEL CLOUD     11 N WILD HORSE         38.98N 103.00W
06/18/2011                   CHEYENNE           CO   LAW ENFORCEMENT

&&

024
Local storm report, Jun 18, 2:53 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
353 PM MDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             13 NNW WILD HORSE       38.99N 103.09W
06/18/2011  E1.75 INCH       CHEYENNE           CO   PUBLIC

&&

BAS
Local storm report, Jun 18, 2:56 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
356 PM MDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TORNADO          5 NNE WILD HORSE        38.89N 102.96W
06/18/2011                   CHEYENNE           CO   STORM CHASER

            VIA STORM CHASER VIDEO

&&

024

The radar

The Goodland radar (KGLD), 29 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Sherman

When
June 18, 3:01 PM MST
Where
Sherman County, 1.48 mi NNW of Kanorado
Measured
1.25 in hail
Reported by
Public
Coordinates
39.350, -102.040

Hail, Sherman

When
June 18, 3:50 PM MST
Where
Sherman County, 1.6 mi W of Goodland
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.350, -101.750

Thunderstorm Wind, Sheridan

When
June 18, 6:16 PM CST
Where
Sheridan County, 2.25 mi WNW of Angelus
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.190, -100.710

Thunderstorm Wind, Greeley

When
June 18, 5:40 PM MST
Where
Greeley County, 3.82 mi NNE of Horace
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.530, -101.750

Storm chaser estimated peak winds to be near 60 mph.

Hail, Greeley

When
June 18, 5:40 PM MST
Where
Greeley County, 3.82 mi NNE of Horace
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
38.530, -101.750

Tornado, Gove

When
June 18, 6:40 PM CST to 6:41 PM CST
Where
Gove County, 10.62 mi SW of Gove
Rating
EF0
Path length
0.3 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
38.850, -100.630

Tornado remained over open fields with no known damage.

Hail, Wichita

When
June 18, 8:15 PM CST
Where
Wichita County, 0.54 mi E of Lydia
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.280, -101.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315640, 315641, 315645, 315642, 315644, 315825, 315646.